Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 17, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Apr 21, 1997, 5:16 PM EDT for Jones County, Onslow County, North Carolina. It was in force for 44 min. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 21, 1997, 5:16 PM EDT (21:16 UTC)
- Expired
- Apr 21, 1997, 6:00 PM EDT
- In force
- 44 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
Counties Jones County, NC, Onslow County, NC
The radar
The Morehead City radar (KMHX), 47 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 21, 5:29 PM EDT | Hail 1.75 | Deppe, NC | |
| Apr 21, 5:30 PM EDT | Tornado F0 | Deppe, NC | NC Forestry reported tornado in Hoffman Forest. |
| Apr 21, 5:31 PM EDT | Hail 2.75 | Deppe, NC | |
| Apr 21, 5:52 PM EDT | Hail 1.75 | Maysville, NC | |
| Apr 21, 6:08 PM EDT | Hail 0.75 | Maysville, NC | Catfish Lake Road |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 21, 4:15 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 9.3 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1181 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMHX 212114 RRA SVRMHX NCC103-133-212200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT NC 516 PM EDT MON APR 21 1997 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 600 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN EAST CENTRAL NORTH CAROLINA ...JONES COUNTY...NORTHEASTERN ONSLOW COUNTY AND THE ADJACENT COASTAL WATERS AT 5:10 PM SEVERE THUNDERSTORMS WERE NEAR BELGRADE AND RICHLANDS IN ONSLOW COUNTY. THESE STORMS WERE MOVING EAST AT 15 MPH AND WILL AFFECT MAYSVILLE AND TRENTON BY 5:25 PM. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER SEVERE THUNDERSTORMS CAN AND SOMETIMES DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 2:45 PM EDT, 2 hours 31 minutes earlier.
Area forecast discussion, Apr 21, 2:45 PM EDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 245 PM EDT MON APR 21 1997 RDU: FWC TEMPS TOO LOW FOR TNT LIKE MID 60S FOR CWA. UPPER 70S NEAR 80 TUE AND NEAR 60 TUE PM. WED LOW TO MID 70S. POPS 40/30/40/70 DISC: MHX 88-D SHOWING LIGHT SHOWERS WITH LONE TSTM MOVG ACROSS NE NC. XPCT TO CONT TO SEE SCT SHWRS/TSTMS THIS EVENING. BELIEVE BEST CHNC OF STRONG THUNDER WILL BE AFT MIDNIGHT. GRIDS SHOWS BEST LIFT AND UPPER ATMOS DIFLU REMAINING INLAND FROM FAY TO RWI DURING THE OVR NIGHT HRS. AS FIRST IMPULSE MOVES OFF CST DONT SEE THE FRNT DROPPING NOT VERY FAR SOUTH INTO NC. NEXT AND MUCH MORE IMPRESSIVE IMPULSE SHUD BRING MORE WIDESPREAD PRECIP TO E NC. GULF MOIS IS PULLED NORTH WITH THE DEEPENED TROF AND ATLANTIC WL CONT TO BRING MOIS INTO THE LOW LEVELS. BETTER CHNC OF SVR WED FOR CWA. CWF...WL RAISE SCA FOR ENTIRE CSTL WTRS. CONT SPLIT AT HAT. N WTRS S WIND INCR TO 25 KT SEAS 3 FT INCR TO 5 FT. TUE CONT W WIND SHIFT N. TUE PM VAR WIND AND BECOMING E WED. WL MENTION SHOWERS AND TSTMS THROUGHOUT. S WTRS...S WINDS BECOM SW 25 KT. SEAS 4 FT BUILDING TO 6 TNT. WINDS BECOM W TUE AND VAR TUE NIGHT AND SE WED. .MHX...SMALL CRAFT ADVISORY ENTIRE NC COASTAL WATERS. JCI JCI
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 4:06 PM EDT | Severe Thunderstorm Warning | MHX | Duplin | 39 min |
| Apr 21, 4:22 PM EDT | Severe Thunderstorm Warning | MHX | Pitt | 38 min |
| Apr 21, 4:34 PM EDT | Severe Thunderstorm Warning | MHX | Jones, Onslow | 26 min |
| Apr 21, 5:12 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort | 33 min |
| Apr 21, 5:22 PM EDT | Tornado Warning | MHX | Onslow | 38 min |
| Apr 21, 5:38 PM EDT | Tornado Warning | MHX | Jones | 37 min |
| Apr 21, 6:22 PM EDT | Severe Thunderstorm Warning | MHX | Craven | 38 min |
| Apr 21, 7:10 PM EDT | Severe Thunderstorm Warning | MHX | Craven | 50 min |
| Apr 21, 7:21 PM EDT | Severe Thunderstorm Warning | MHX | Duplin | 39 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.